Iowa, 2008

Flooding in Iowa, May 11, 2008

May 11, 2008 · NWS DMX · 2 events in 2 counties and zones

Rainfall caused rivers to swell on the 11th. Rainfall was fairly light, but given the wet soil conditions, it resulted in river rises.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall caused rivers to swell on the 11th. Rainfall was fairly light, but given the wet soil conditions, it resulted in river rises. Both the Des Moines river at Ottumwa, and the Chariton River in Chariton rose a few inches over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:30 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 11, 5:30 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SUN MAY 11 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.DISCUSSION...
SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP
SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY
PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF
PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING
SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT
CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND
LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND
ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE
SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT
TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT
THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES
BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO
LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED
SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR
TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH
GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO
LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN
BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR
TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS
NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND
FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO
DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE
STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS.

NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH
PRESSURE CROSSING THE MIDWEST.  DRY RETURN FLOW INITIALLY DEVELOPS
LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN
SLIGHT CHANCES ESSENTIALLY UNCHANGED.  HEADING INTO TUE GFS/ECMWF
WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS
CONSENSUS.  INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP
LAPSE RATES ABOVE SATURATION BELOW 2KM.  HAVE CONTINUED HIGH END
POPS FOR TWO SCENARIOS.  295-305K ISENT SFC WITHIN THE STABLE
SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE
EVE.  HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND
ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE
LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE
ELEVATED CIN AS MOISTURE DEEPENS AS WELL.  POPS LINGER INTO TUE
NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS
KICKING SYSTEM OUT AND DRY.

HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD
RADIATIONAL COOLING SCENARIO IN PLACE.  TRIMMED A FEW DEGS OFF TUE
AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED.  TUE TEMPS ARE
PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP.
GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER
WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT
STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING
TEMPS AT BAY.

&&

.AVIATION...11/12Z
SFC LOW HAS MOVED INTO CENTRAL ILLINOIS...WITH TIGHTEST GRADIENT
OVER THE AREA NOW...AND LARGEST PRESSURE RISES STRETCHING FROM NEAR
KOTM TOWARD KDSM AND KFOD...WITH STRONGEST WINDS EXPECTED ALONG THAT
AXIS OVER THE NEXT FEW HOURS. RAIN EXPECTED TO END WITHIN THE HOUR
AT KOTM...SO HAVE LEFT OUT OF TAF ATTM...WITH MVFR CIGS EXPECTED TO
CLEAR FROM WEST TO EAST THROUGH THE MORNING INTO THE EARLY AFTERNOON
HOURS. HIGH PRESSURE TO BUILD INTO THE AREA TONIGHT...WITH WINDS
BECOMING LIGHT AND VARIABLE...WITH CLEAR SKIES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALONG AND SOUTH OF
HIGHWAY 20 UNTIL 17Z.

&&

BSS/MJA/REV
Hazardous weather outlook, May 11, 4:34 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT SUN MAY 11 2008

IAZ004>007-015>017-023>028-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
534 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

BRISK NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH...AND GUSTS UP TO
40 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SLIGHTLY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND
TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE
QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-121100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
534 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH...AND GUSTS TO 40
OR 45 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SOMEWHAT
THIS AFTERNOON.  A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY AND TUESDAY
NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wapello

When
May 11, 7:55 AM CST to 4:18 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Lucas

When
May 11, 9:45 AM CST to 4:35 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94245, 94244.